2020 FSA Posters
P043: GLUCAGON FOR MANAGEMENT OF SHOCK IN AN ELDERLY JEHOVAH'S WITNESS AFTER TRAUMA
Bryan M Perez, MD; Richard R McNeer, MD, PhD; Jackson Memorial Hospital
Elderly patients present numerous challenges to anesthetic providers in the trauma setting. In addition to physiologic cardiopulmonary changes, the incidence of cardiovascular disease rises with age. The resulting increased use of therapies such as beta-blockers and anticoagulants may play a direct role in the perioperative management of elderly trauma patients1.
An 82-year-old male Jehovah’s Witness presented to the Trauma ED after being involved in a motor vehicle collision. The primary survey was negative, GCS was 15, and blood pressure was stable with mild tachycardia. He complained of left shoulder, chest, and abdominal pain. FAST exam was negative for abdominal free fluid. A focused history revealed PMH of hypertension and diabetes mellitus; he took lisinopril and metoprolol. The patient only accepted albumin, cryoprecipitate, and cell salvage. An abdominal CT performed soon after, due to worsening vitals and pain, showed a hematoma surrounding the superior mesenteric vessels. The surgical team proceeded with exploratory laparotomy.
Pre-induction heart rate (HR) was 105 bpm and mean arterial pressure (MAP) was 67 mmHg. After preoxygenation, rapid sequence induction was performed with etomidate 10mg IV and succinylcholine 120mg IV. Direct laryngoscopy and intubation were unremarkable. Radial arterial access was obtained, and an ABG revealed hematocrit of 26%. Incision was made and large hemoperitoneum was discovered. MAPs decreased to 45-55, with HRs 115-120. Resuscitation was attempted with boluses of crystalloid and albumin with minimal improvement in vitals. IV Boluses of phenylephrine, norepinephrine, vasopressin, and calcium chloride were ineffective. Other interventions included Trendelenburg positioning, minimizing airway pressures, and lowering sevoflurane concentration. The decision was made to administer a glucagon 5mg IV infusion over 5 minutes to reverse beta-blockade. Within minutes, MAPs improved from 50-53 to 60-65, and HR increased to the 120s. Vasopressor, inotrope, and fluid requirements were significantly reduced. The surgical team continued with damage-control surgery and pelvic packing. Meanwhile, for ~20 minutes, MAPs remained in the 60s with little additional support. Once MAPs decreased below 60 again, another glucagon 5mg IV infusion was given. Hemodynamics improved once again, independent of other interventions. Surgery was completed with EBL ~400-500ml. The patient was transported to the Trauma ICU intubated. Post-operative hematocrit was 19%. A glucagon infusion was recommended to the ICU team. Unfortunately, the patient expired shortly after from continued abdominal bleeding, worsening anemia, and coagulopathy.
Glucagon produces positive chronotropic and inotropic effects through a receptor that ultimately increases cyclic-AMP production2. It is commonly used to counteract beta-blocker toxicity. The circumstances of this case compelled us to utilize it for reversal of chronic beta-blockade in the setting of intractable hypotension and shock. Our patient responded positively to glucagon, and we feel it could be useful in other similar scenarios. The importance of obtaining a focused history and physical when developing a perioperative plan, even under emergent circumstances, cannot be understated.
1Trauma in the Elderly. Banks et al. Anesthesiology Clin 31 (2013) 127-139.
2Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies. Graudins et al. Br J Clin Pharmacol 81:3 (2015) 453-461